Warfarin and herbal products interaction causing prosthetic aortic valve thrombosis presenting as acute myocardial infarction

Cesar E. Mendoza, Alexandre C. Ferreira, Eduardo De Marchena

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Myocardial infarction (MI) due to coronary artery embolization is a rare and potentially lethal compli-cation of prosthetic heart valve thrombosis. A 58-year-old man in whom the aortic valve was replaced with a bileaflet mechanical valve presented with an acute anterior MI. Valvular dysfunction was detected by physical examination, and confirmed by two-dimensional echocardiography and cinefluoroscopy. Coronary angiography disclosed embolization of the left anterior descending artery. Thrombotic encroach-ment of one of the prosthetic valve leaflets was found at reoperation. Failure to achieve adequate anticoagulation was likely due to an interaction between warfarin and herbal products. These find-ings have significant implications regarding the diagnosis and treatment of acute MI in patients with left-sided prosthetic heart valves, and emphasizes the importance of appropriate anticoagulation in this setting.

Original languageEnglish (US)
Pages (from-to)22-24
Number of pages3
JournalJournal of Heart Valve Disease
Volume13
Issue number1
StatePublished - Jan 1 2004

    Fingerprint

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this